Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 120, NWS Flagstaff, AZ

July 28, 2021Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 28, 2021, 8:18 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 8:18 PM MDT (02:18 UTC)
Expired
Jul 28, 2021, 11:30 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 89 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:28 PM MDTFLASH FLOOD4 Wsw Holbrook, AZSHERRIFF DEPT. REPORTED FLOODING ON MCLAWS RD. IN HOLBROOK AZ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KFGZ 290218
FFWFGZ
AZC017-290530-
/O.NEW.KFGZ.FF.W.0120.210729T0218Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
718 PM MST Wed Jul 28 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 1030 PM MST.

* At 717 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Holbrook.

This includes the following highways...
	State Route 377 between mile markers 20 and 27.

This includes the following streams and drainages...
  Little Colorado River, Porter Tank Draw, Washboard Wash, McDonald 
  Canyon and Leroux Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
      3494 11029

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TPS
2 follow-up statements
327 
WGUS75 KFGZ 290405
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
905 PM MST Wed Jul 28 2021

AZC017-290530-
/O.CON.KFGZ.FF.W.0120.000000T0000Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
905 PM MST Wed Jul 28 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS 
EVENING FOR NAVAJO COUNTY...

At 901 PM MST, local law enforcement reported flooding on McLaws 
Road on the southwest side of Holbrook. Heavy rain has ended and 
flood waters should recede over the next few hours.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Holbrook.

This includes the following highways...
	State Route 377 between mile markers 20 and 27.

This includes the following streams and drainages...
  Little Colorado River, Porter Tank Draw, Washboard Wash, McDonald 
  Canyon and Leroux Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
      3494 11029

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TPS
706 
WGUS75 KFGZ 290522
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1022 PM MST Wed Jul 28 2021

AZC017-290532-
/O.EXP.KFGZ.FF.W.0120.000000T0000Z-210729T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
1022 PM MST Wed Jul 28 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 1030 PM MST THIS EVENING FOR 
NAVAJO COUNTY...

Flooding is no longer expected to pose a threat in the Holbrook 
area. Please continue to heed remaining road closures.

LAT...LON 3492 11019 3471 11023 3470 11041 3485 11039
      3494 11029

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:31 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 3:31 PM MDT, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
231 PM MST Wed Jul 28 2021

.SYNOPSIS...Plentiful monsoon moisture will persist over northern
Arizona through the weekend. The greatest thunderstorm coverage is
expected on Thursday and Friday, with storms capable of producing
high rain rates and flash flooding.

&&

.DISCUSSION...Modest thunderstorm activity is present over
northern Arizona this afternoon coverage-wise, though a few storms
have produced some impressive rain rates. Expect storm coverage to
gradually decrease starting around 5-6 pm, with the majority of
thunderstorm activity ceasing by around 9 pm. The exception will
be in portions of eastern Arizona, where activity moving west out
of New Mexico could bring a few areas some rain overnight.

An increase in storm coverage and rainfall intensity relative to
today is forecast for Thursday. Precipitable water values will be
slightly higher, but in addition a westward moving short wave
trough is forecast to move across northern Mexico, with some
influence from this wave extending northward into Arizona. HREF
forecasts indicate the greatest threat for heavy rain tomorrow
over the White Mountains and atop the Mogollon Rim north of
Payson, though a notable chance for heavy rain exists near and
west of Flagstaff as well.

On Friday, the threat for heavy rain is expected to be focused
primarily from I-17/US 89 westward as the short wave trough
continues its westward trek. ECMWF rain EFI values are somewhat
enhanced north and west of Flagstaff, matching with the expected
heavy rain potential. Though this event does not appear to be
quite as prolific rainfall-wise as the event last weekend for
most locations, flash flooding is still a significant threat as
soils are quite saturated.

Saturday and Sunday...High atmospheric moisture content will
persist. No discernible enhanced forcing is identifiable in this
time frame, but weak steering flow is expected as the high center
sits just to our east/southeast in the EC ensemble mean. Even
without much forcing, storms will be capable of high rain rates
with the weak steering flow.

Monday through Wednesday...A modest decrease in precipitable water
is possible through this time frame, with the high center drifting
nearly overhead in the EC ensemble mean. This may have a tendency
to lead to a decrease in thunderstorm coverage and intensity.
Looking at individual ensemble members, precip chances decrease
notably from Monday into Tuesday/Wednesday. However, a few
members maintain daily rainfall accumulation through this period.
In general, a downturn in rainfall coverage/intensity may occur around
the middle of next week, but it is not a guarantee.

&&

.AVIATION...For the 00Z package...Thunderstorm coverage is
expected to start to decrease around 00z, with most activity
winding down by around 03-04z. Isolated storms may move in from
New Mexico overnight. Otherwise, expect thunderstorms to begin
again around 18z Thursday. More extensive coverage of storms
producing MVFR cig/vsby is expected Thursday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both Thursday and Friday, with Friday's coverage being
greatest near and west of I-17/US 89. Light winds are expected
outside of thunderstorm activity.

Saturday through Monday...Scattered storms with a heavy rain
threat are forecast Saturday and Sunday. Storm coverage and
rainfall intensity may begin to decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 28, 3:18 PM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      TWIN ARROWS             35.17N 111.26W
07/27/2021                   COCONINO           AZ   LAW ENFORCEMENT

            TWIN ARROWS DIRECTOR OF SECURITY REPORTED
            THAT MAJOR PORTIONS OF THE PROPERTY WERE
            FLOODED AND THAT FLOOD WATERS SENT DEBRIS
            ALL OVER THE ROADS.

&&

TM
Special weather statement, Jul 28, 7:47 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
647 PM MST Wed Jul 28 2021

AZZ013-016-290215-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
647 PM MST Wed Jul 28 2021

...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY
UNTIL 715 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 16 miles north of Show Low, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Shumway and Snowflake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027
TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:47 PM MDTSpecial Weather StatementFGZ28 min
Jul 28, 8:06 PM MDTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 29, 12:48 PM MDTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 12:57 PM MDTSevere Thunderstorm WarningFGZApache, Navajo33 min
Jul 29, 1:21 PM MDTSevere Thunderstorm WarningFGZApache24 min
Jul 29, 1:36 PM MDTSevere Thunderstorm WarningFGZCoconino24 min
Jul 29, 1:44 PM MDTSevere Thunderstorm WarningFGZApache31 min
Jul 29, 1:53 PM MDTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 1:57 PM MDTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 2:07 PM MDTSevere Thunderstorm WarningFGZApache, Navajo38 min
Jul 29, 2:10 PM MDTSevere Thunderstorm WarningFGZApache50 min
Jul 29, 2:13 PM MDTSevere Thunderstorm WarningFGZApache32 min
Jul 29, 2:23 PM MDTSevere Thunderstorm WarningFGZYavapai37 min
Jul 29, 3:05 PM MDTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai31 hr
Jul 29, 3:09 PM MDTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 3:16 PM MDTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 3:41 PM MDTSevere Thunderstorm WarningFGZYavapai34 min
Jul 29, 4:03 PM MDTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 29, 4:41 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 29, 5:03 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.